Cardiovascular toxicity with levetiracetam overdose

Objective: To describe the cardiovascular toxicity and pharmacokinetics of levetiracetam in overdose. Case Report: A 43-year-old female presented 8 h post ingestion of 60–80 g of levetiracetam with mild central nervous system depression, bradycardia, hypotension and oliguria. Her cardiovascular toxicity transiently responded to atropine and intravenous fluids. A bedside echocardiogram demonstrated normal left and right ventricular contractility. Despite her cardiovascular toxicity and oliguria, she had normal serial venous lactates and renal function; and made a complete recovery over 48 h. Her levetiracetam concentration was 463 mcg/ml 8 h post ingestion (therapeutic range 10–40 mcg/ml) and her concentration–time data best fitted a one-compartment model with first-order input and an elimination half-life of 10.4 h. Discussion: Levetiracetam in large ingestions appears to cause bradycardia and hypotension that is potentially responsive to atropine and intravenous fluids. Based on a normal echocardiogram, the mechanism for this effect may be levetiracetam acting at muscarinic receptors at high concentration. The pharmacokinetics of levetiracetam in overdose appeared to be similar to therapeutic levetiracetam dosing.